If we go by the research done on this, there is a 66-96% possibility of him remaining seizure free after stopping Depakote.
You might want to read this article "Withdrawing antiepileptic drugs from seizure-free children", by Robert L. Smith.
I usually continue the patients on anti-epileptic medication for a period of 5 years before thinking of weaning. But It really depends on the patient's clinical status.
Thank you for your informative response. I read the article. We would like to wait 5 years, but my son really wants to start driving and he has to be seizure-free for one year off meds to do that. One more question, if I may...If another seizure is going to occur when you start the weaning process, when is the greatest likelihood of it and at approximately what rate do the chances of recurrence decrease throughout the year following the discontinuation of the med.?
im not a doctor ,but ive had seizures for about 25yrs.i have grandmal seizures.my doctor wanted to take me off meds.i went seizure free for almost 2yrs.got so busy and ran myself to much and started having them again.now i cant go 3 days without meds.ive tryed different seizure meds and the only med that works for me is dilantin.had seizurs on all the new drugs.i live in ky ,where do you live?in ky you can drive as long as you havent had a seizure in a year.does the state you live in offer this?i would call and check on this before i took him off his meds.my doctor told me i couldent drive because of my seizures.but he was wrong.hope this helps
Yes, my state of CA has the same law. Actually, they say you can drive after being seizure-free after 6 mths., with permission from your Dr. Our Dr. won't give permission though, till after 1 yr. seizure-free. We've postponed driving altogether, much to my son's dismay. That's why now is the best time to try going off the meds, if at all - before he starts driving.
Sorry for the delay. I have not seen many people getting a relapse after discontinuing the anti-epileptic drugs. About one fifth of the patients had some relapse.
Looking at it with an evidence based point of view, according to Berg et al, one forth of the patients had a recurrence of seizures within one year, and another one forth within 2 years.
Another study compared recurrence of seizures in those who continued treatment and those who stopped treatment (who were seizure free for at least two years). This study found out that 78% in the first group and 59% in the second group were seizure-free for at least two years.
These two studies show that the recurrence may not occur for about two years. And seizures may not recur at all.
how was dilantin for you re: side effects and adjusting to it? How old were you when you began dilantin. My daughter is having a hard time with keppra. I've been wondering about adding antidepressents to her regiments if the doctor says it's OK. Very tough to know what to do with our new diagnosis of generalized seizure disorder. She's 20.
My son is not on Keppra, but rather Depakote ER. He has a very anxious personality, which was exacerbated greatly by the onset of generalized seizures. He was put on Zoloft, for the anxiety (50 mg), which seemed to help. This drug is also used for depression. I would definitely ask your Dr. about it. It is not at all surprising that she is experiencing depression considering what she is going through ( or whether the keppra is contributing to it). This is very tough to deal with at any age - for the parent as well as the patient. I wish you and your daughter well.
I just wondered...do you think that the statistics you gave me hold true even if the diagnosis is juvenile myoclonic epilepsy? Also, why do you generally have your patients wait 5 years to try weaning? Have you found that much improvement in remission after 5 yrs. on meds vs. 2 yrs.? Thank you. You are performing such a valuable service to us!
I found an article about Juvenile Myoclonic Epilepsy and seizure recurrence. It speaks about the prospects of discontinuing medication. If you go by the article, you will never be allowed to stop the medication!
But evidence based medicine still has a long way to go. I mentioned 5 years, as that was a clinical experience. Every physician or neurologist who treats a patient is actually doing a trial. The trial has just one subject, his patient. In research methodology, this is called an N-of-1 trial. Such trials may have different results. And clinical experience may actually be different from research studies done elsewhere.
You should be looking at a 1-2 year seizure free period, if you wish to discontinue his medication.
ive been on dilantin for about 22yrs.i was about 13yrs old when i had my first seizure.my side effect was i gained about 10pnds.that came off fast,your gums swell,some people get hair growth on face and chin.i just got a couple strays.but i never had a seizure while on dilantin,i did on the off brand.my neuo told me it can give you a lot of pimples ,but my face stayed clear.neuo wants to take me off of dilantin ,he said it can lead to weak bones.i have never had a broken bone in my life.if other meds work for her ,i wouldent change meds.im not going to let him change my meds.if i go even 2 days without i have seizures.while on dilantin ive been able to take drepression-aniexty meds .i had no seizures even when i had a pituitary tumor .and i had 3 healthy kids while taking dilantin.hope this helps you.
Yes, most everything published about juvenile myoclonic epilepsy says that meds should not be discontinued. That is why I am so nervous about doing it. Problem is that our neuro Dr. can't make a definitive diagnosis between JME and generalized seizures upon awakening, which possibly has a slightly higher chance of remission. This Dr. says he's had patients with JME go into permanent remission. He has an excellent reputation and a 6th sense about things related to epilepsy, according to many health professionals we spoke with in the hospital 3 yrs. ago. He pretty much says what you wrote above, about each patient being an individual and he believes it is worth the trial with my son of trying to wean him - so I guess we will go with it. Thank you so much for your excellent advice and patience.